[Skip to Content]
[Skip to Content Landing]
Article
April 1989

Adrenal Crisis in the Setting of High-Dose Ketoconazole Therapy

Author Affiliations

From the Endocrine, Infectious Disease, and Medical Units, Medical Services, Massachusetts General Hospital, Boston. Dr Khosla is now with the Mayo Clinic, Rochester, Minn.

Arch Intern Med. 1989;149(4):802-804. doi:10.1001/archinte.1989.00390040040007
Abstract

• We describe a patient with type I diabetes mellitus and hypothyroidism who developed frank adrenocortical insufficiency while receiving a high-dose ketoconazole therapy for keratitis caused by Acanthamoeba species. While impaired cortisol responses to corticotropin and mildly symptomatic hypoadrenalism have been described previously with ketoconazole therapy, to our knowledge, this case represents the first documented article of an actual adrenal crisis associated with this drug. Two reasons are postulated for the development of this complication in our patient: high-dose ketoconazole therapy given in divided doses during the day, and a possibly impaired central response to stress because of hypothyroidism. Our article points to the need to monitor patients treated with high-dose ketoconazole for adrenal insufficiency, particularly if associated illnesses are present that may impair an adequate stress response.

(Arch Intern Med. 1989;149:802-804)

×